New research has shown that consuming caffeine at the same time or close to taking acetaminophen (Tylenol, Panadol) greatly increases the risk of liver damage in people with hepatitis.

Acetaminophen (known as paracetamol in the UK and Australia) is one of the most popular over the counter medications for pain and fever.  However, despite its common usage, acetaminophen does have the potential to cause great harm to your liver.  It is capable of causing acute liver failure and even death (usually due to overdose); acetaminophen poisoning is responsible for more than 65,000 emergency room visits in the USA each year.

The average healthy person is only at risk of harm caused by acetaminophen if they take more than the recommended dose.  However, people with hepatitis are far more susceptible to liver damage.  Interferon therapy for hepatitis C commonly produces side effects such as fever and body aches.  The standard recommendation given to hepatitis C patients is to take acetaminophen to relieve these symptoms.  When used under the supervision of your doctor, acetaminophen is usually safe.  Aspirin and other non-steroidal anti-inflammatories can also be used, but are best avoided by people with digestive disorders, as they may worsen these conditions.

Caffeine potentiates the harmful effects of acetaminophen

People with chronic hepatitis can drink coffee; in fact some studies have shown that regular coffee consumption can actually protect the liver in people with hepatitis B or C.  However, it is crucial that you do not consume caffeine at the same time, or in close proximity to taking acetaminophen.

How to protect your liver if you have hepatitis

  •  If you must take acetaminophen, make sure you do so under your doctor’s supervision.  Do not exceed the recommended dose.
  • Avoid ingesting caffeine containing foods or beverages at the same time as taking acetaminophen.  Caffeine is found in coffee, tea, chocolate, hot chocolate, soft drinks, some medication and some herbal medicine formulations.  The researchers could not determine what a safe interval of time is between taking acetaminophen and caffeine; therefore it is best to wait at least four to five hours.
  • Avoid taking products that combine acetaminophen with caffeine.  Check labels carefully, as some rapid release versions of acetaminophen contain caffeine, which enhances the effects of the painkiller.
  • Consider using aspirin or ibuprofen instead of acetaminophen.  Consult your doctor first to determine whether these medications are suitable for you.  Aspirin and ibuprofen can increase the risk of digestive upsets and bleeding from the stomach.
  • Alcohol and acetaminophen are another bad combination.  Avoid consuming these two substances in close proximity.
  • The healthier your diet and lifestyle are, the less chance that you will suffer the long term complications of hepatitis.  See Dr Cabot’s book The Healthy Liver and Bowel Book for information on addressing specific liver conditions.  Our Liver Doctor website contains an enormous amount of free information about a range of liver conditions.